Seroquel

Discussion in 'General Parenting' started by crazymama30, Nov 20, 2011.

  1. crazymama30

    crazymama30 Active Member

    So difficult child is being cross tapered from Abilify to Seroquel. He is currently at 7.5mg Abilify (was at 15mg twice a day) and 200mg Seroquel. I spoke to him last night, and his irritability is way up. He says he is tired (he always says that even if he is crazy active, I think his body gets tired but his mind won't let him slow down.).

    for those who know anything about Seroquel (I only know what I have read) at what dose did you see if it was going to work or not? How long does it have to be in the system before you can expect to see something?
     
  2. buddy

    buddy New Member

    I suppose it is more complicated for you/him because of the going off a medication too. The only thing I can comment on is what I have discussed here before... When my son was started on it he had a HUGE rage/anger/aggression response. Had to stop it, could not wait and see if it would improve. This was before I found out about his enzyme issue of course, now we know not to give that type of medication in that way.

    BUT his new psychiatrist has said that at lower levels it activates (sorry I forgot which system) certain brain chemicals and at higher doses, others. SO, it may be that for him the right brain chemicals are not being affected yet. She said the lower levels can make people agitated, upset, etc. Maybe he responds like that too? I have no idea of course.

    She said in Q's case, if we had to try something like that again because we were running out of options, she would put him inpt and would start HIGH and then go down to the lowest effective dose. Scary thought. But in terms of how it affects people, that was interesting to me.
     
  3. crazymama30

    crazymama30 Active Member

    Huh, I thought that it was more sedating at lower levels (25mg to 50mg) and actually used as a sleep aid at those levels.

    My difficult child had huge anger/rage/aggression issues on depakote and lithium. It was super scary on the depakote, and I could see it coming with the lithium.

    I guess he called s2bx last night sobbing as his sis has not called him. That is pretty out of character for him usually.
     
  4. buddy

    buddy New Member

    maybe she was saying that for SOME it activates calming at higher doses???? Maybe it is an individualized response????

    Poor difficult child. That sounds like how Q has gotten on some medications when it was not a severe reaction.... just really teary and feeling things differently, maybe those feelings are new?
     
  5. timer lady

    timer lady Queen of Hearts

    kt has been on seroquel for 6 years now. At first it was very sedating for her ~ now she hardly feels it.

    kt's current dosage is 800 mg. She started out at 200 mg & with growth her dosage has been adjusted.
     
  6. crazymama30

    crazymama30 Active Member

    thanks Timer, that helps. He is at 200mg, but I think it will go a bit higher. Not sure though. I am curious to see how he handles being on no abilify. he has been on it so long. therapist said that most kids she sees on abilify it poops out for. I wonder if that is what we are seeing with difficult child.
     
  7. crazymama30

    crazymama30 Active Member

    And buddy? If difficult child is not on the right medications he will get teary, super emotional, aggressive, irritable......the list goes on. It just depends on the medication and what combo he is on.
     
  8. exhausted

    exhausted Active Member

    My daughter was started on it in phospital stay a little over a year ago. They rediagnosed her as bipolar (noone else has ever or since agreed with that diagnosis), she slept for the better part of 2 days at first. We brought her home on 200mg. She was aggitated, edgy,aggressive, and was physical (pushed her father and I) for the first time ever. She refused to take it after that.
    It has however, helped many other people I know of.
     
  9. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I know it has been very helpful for many. For my difficult child it was a total bust. On it he was so angry and violent.
     
  10. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Seroquel is used at lower levels as a sleep aid. I was given the 25mg pills and cut them in 4ths. Thats how I started on it because it was so strong for me. The doctor gave me a 100 mg pill one time and I slept for 36 hours, woke up a psychotic witch from hell and threw the entire bottle down the toilet and swore I would never use another AP again. Well, then I had problem with my ambien starting to poop out so we cut it out for a bit and started on the low dose seroquel...it worked for a while.
     
  11. crazymama30

    crazymama30 Active Member

    So does it have to reach a theraputic level? Or does it work quickly? difficult child was started on it just over a week ago, at 100mg and 15 mg daily of abilify. Now is at 7.5 of abilify daily and 200 of seroquel
     
  12. confuzzled

    confuzzled Member

    i'd wonder if it wasnt the decrease in abilify....its known to be a bear to get off of. did he go from 15 to 7.5 or were there dose reductions in between?

    i'd maybe consider going down much slower on the abilify is its feasable (obviously, if there is something intolerable happening, you cant). i'd be so cautious to go from 7.5 to 6mg instead of 5 if you think thats the culprit, and move in 2 week or so increments to see if that helps with the irritability. i'm not a huge fan of doing two changes at once since its hard to see what the cause/effect is, but sometimes there is no choice.

    i hope things get better for both of you.
     
  13. Steely

    Steely Active Member

    I was thinking it could be the decrease in Abilify as well.....Seroquel REALLY worked for Matt.
    Just so you are aware (which you probably are LOL), Abilify, Seroquel, Zyprexa, Risperdal, and Geodone are not in the same class as Lithium or Depakote, which are mood stabs. Seroquel and Abilify, etc are APs - so the side effects probably will not be the same as MS.
    I would think his mood instability has perhaps more to do with the reality of his new living situation, and the cross tapering. Give it some time - I know - its SO hard.
     
  14. crazymama30

    crazymama30 Active Member

    Yep, I know about the different classes of medications. He is on the lamictal as a mood stabilizer.

    I think I will give it a while, especially give him a while to settle into the new living situation. He called and asked to talk to easy child tonight, and he sounded much better.

    For me the hardest thing is that he is soo far away. 3 to 4hrs, depending on the weather.
     
  15. cubsgirl

    cubsgirl Well-Known Member

    I was on seroquel and it worked pretty quickly (within a week or two it seems). I, too, had to get past the sedation part before I could take it without falling asleep right away.

    I had two problems with seroquel which made my doctor switch me to something else. First, I would take it and CRAVE BIG TIME for carbs and be "sleep eating". I gained at least 20 lbs.

    The second problem was that it made my Restless Leg Syndrome worse.

    I hope it works for your kiddo - it did work for me, I just personally couldn't take the side effects. I'm glad to hear he sounded better.
     
  16. crazymama30

    crazymama30 Active Member

    Wow, sleep eating does not sound fun! I how that gg does not have those problems. He has had verry little weight gain on abilify,
     
Loading...